1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Type 1 (Hypo unawareness?) At what levels should you start feeling hypos?

Discussion in 'Ask A Question' started by _rhysmichael, Apr 1, 2019.

  1. _rhysmichael

    _rhysmichael Type 1 · Newbie

    Messages:
    2
    Likes Received:
    1
    Trophy Points:
    43
    What sort of levels is it normal to start feeling Hypo symptoms?

    I'm 22 and was diagnosed a type 1 in mid-February (about a month and a half ago). Initially I found I would have to go down to the low 3's to feel any of the symptoms, but I just randomly tested and it was 2.7 and I didn't feel abnormal at all. No shakiness, no light headedness, no hunger, no confusion, ...nothing. I actually bought the Dexcom G6 starter kit recently (it hasn't arrived yet), so hopefully will avoid any severe hypos, but still a bit concerned about hypo unawareness since I'm someone who struggles with them more than hypers. 2.1 was lowest I've ever been and definitely felt it then, but that was a while ago so a little concerned that I haven't felt a 2.7 now.

    Is this normal? A little knowledge from the more experienced would be greatly appreciated.

    Thank you.
     
    • Like Like x 1
  2. Scott-C

    Scott-C Type 1 · Well-Known Member

    Messages:
    2,475
    Likes Received:
    2,726
    Trophy Points:
    158
    Hi, @_rhysmichael , that's a bit of a puzzle, but here's a few thoughts on it.

    4 (or 3.5 in the DAFNE world) has been chosen as the marker for hypos as it's the level (probably better to think of it as a range of "about 4") at which the body's autonomic responses generally kick in to produce adrenalin to trigger the liver into releasing stored glycogen as glucose to raise levels to above 4, and alpha cells in your pancreas will be making glucagon for the same reason. (Incidentally, it's the adrenalin which causes the shakes and sweating, not the low bg.)

    In T1s, those mechanisms can become blunted, and that's called hypo unawareness.

    But it usually takes a while for that to happen, years, not months.

    Which is why it's surprising you're experiencing this so soon.

    One possibility is that as you're so recently dx'd, you're in the "honeymoon" period where your beta cells get kickstarted back to life, so they and your alpha cells will be working in tandem quite well, so the low isn't really a low at all - it's entirely possible that your liver has already started pushing out glucose to keep you steady but it's just not showed up in stream yet.

    Another thing which is worth thinking about is basal levels and rate of drop. It might not be true hypo unawareness at all, but perhaps just a slow basal glide hypo.

    If my bg is dropping rapidly because I've overbolused on bolus fast acting insulin, I'm going to feel that rapid drop and I'll likely feel that long before I reach 4.

    But if my basal dose is too high, it can result in a slow steady decline in bg, which seems to have the effect of being so slow that it bypasses or sneaks under the radar of the autonomic responses and lead to me being way too low without having patent symptoms.

    It's not good though, because the next step down can be fits and coma.

    I had a few experiences in my first few months after dx of a slow glide down and just found myself "woozy" without any shaking. Looking back on it now, I reckon those were maybe too high basal.

    I've seen the same thing more recently, see pic below. I'd been getting persistent rises after bolus wore off, so thought it's time to play with basal, so ramped it up a bit over a few days.

    I'd obviously taken it a bit too far when I ended up getting those slow drops over a few hours, repeating themselves after a 6g nudge up, so that was a good clue to tail back the basal dose.

    Screenshot_2019-03-26-08-31-20.png

    The upshot is that it might be worth discussing with your docs your basal dose amount, doing some basal testing and seeing how it goes from there. Basal testing just involves not eating for about 8 hrs and seeing if bg holds steady. If it drops too much, basal is too high. Having a long lie in on a Saturday is a decent way of doing it.

    The cgm will help you out a lot with this. If the lows persist, you may have a good case for getting cgm on prescription. Dexcom is good but even better if it's free. If not, see if you can wangle libre on script, then stick a miaomiao transmitter on top, run it to xdrip+ on an android phone or spike on ios, and it's pretty much the same as dex.

    Two books about cgm which are well worth a look to get the most out of dex:

    Sugar Surfing, Stephen Ponder

    Beyond Fingersticks..., William Lee Dubois

    Good luck, cgm makes this game much easier!
     
    • Like Like x 2
    • Agree Agree x 1
    #2 Scott-C, Apr 1, 2019 at 8:48 PM
    Last edited: Apr 1, 2019
  3. Knikki

    Knikki · Guest

    It all depends on the person to be honest.

    It sounds like you have been running low sugars which maybe why your not feeling hypo till you very low, which to be honest is not great.

    Me? I have been T 1 a long time and sometimes I can feel odd for want of a word at 4 and totally out of it at 4.5 then again sometimes I could have a discussion on quantum mechanics at 2.8.

    We are all different, the is one I know of who has lost his hypo awareness which causes him issues so now runs with Libre and xDrip to give him warning when low.

    Oh and welcome to the forum.
     
    • Like Like x 1
  4. Anons

    Anons · Newbie

    Messages:
    4
    Likes Received:
    3
    Trophy Points:
    3
    I have type one for 43 years and in all that time the most dramatic symptoms come from sudden drops. So I have felt hypos even when not having one at all and no symptoms when actually having them. However these are exceptions. Over time symptoms also change. Because you are only a new diabetic you probably still have some hormone function and this most likely will mess with your symptoms/lack of.
    Sometimes you get symptoms AFTER yoi treat, for example your machine may say 2.7 and you then have sugar and sit down and then your face goes numb etc. You should find as the year goes on you get warned earlier and earlier.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook